MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-20
Medical Device Problem Codes Positioning Failure (1158); Retraction Problem (1536); Unintended Movement (3026); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/22/2025
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the phenom 27 microcatheter was positioned at the m1 segment and opening began during deployment of the pipeline flex with shield technology stent.The tip end of the stent did not open completely, however, the middle section opened well.Stent repositioning was attempted by pulling back, but significant tension was encountered.Further pulling back resulted in a sudden jump, and the tip end of the stent was close to the intended anchoring position.Therefore, the stent was retrieved and pushed to go upper to the m1 segment.The stent was redeployed, however, the tip, middle segment, and distal end of the stent failed to open.A rocking motion was attempted when it was deployed to reach the middle section, but it still could not be opened.Consequently, the stent was withdrawn from the body.The pipeline was resheathed and during withdrawal, the stent became stuck at the microcatheter hub; it was removed with the microcatheter.No patient symptoms or complications were associated with this event.The patient was undergoing dense mesh flow diversion surgery for treatment of unruptured, amorphous, ophthalmic artery segment aneurysms with a max diameter of 4.5 mm and a 3.2 mm neck diameter.The landing zone arterial diameter was 3.7 mm distally and 4.5 mm proximally.It was noted the patient's vessel tortuosity was moderate.The angiographic result post procedure was noted as bilateral ophthalmic artery segment aneurysms.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).The pipeline was used for an approved indication (on-label).The middle part of the pipeline was positioned in a bend and more than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.There were no additional steps or other devices required to open the pipeline.
 
Additional Manufacturer Narrative
Continuation of d10: phenom 27 microcatheter product id fg15150-0615-1s (lot 231070660).Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received reported that the cause of the difficulties in stent positioning, failure to open, and resistance at the hub were not determined.Only one pipeline was being used when the movement occurred.There was no friction or difficulty during delivery or positioning.Other than being stuck at hub, there was no resistance during resheathing or retrieval.The device did not jump during deployment.The deployment process involved withdrawing the microcatheter, with the tip of the microcatheter remaining in a dynamic position throughout.It was stated the surgery was ultimately delayed, and only the contralateral aneurysm was treated in this instance.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Product analysis ¿ as found condition: the pipeline flex shield was returned stuck inside the proximal segment of the phenom 27 catheter; within the inner pouch, bio-hazard bag, and shipping box.¿ damage location details: the distal and proximal dps restraints were intact.The dps sleeves showed no signs of damage and were found to be intact.The distal hypotube appeared to be stretched, but the ptfe shrink tubing remained intact.The distal and proximal ends of the braid were found open and frayed.No defects were found in the tip coil, distal marker, re-sheathing marker, resheathing pad, or proximal bumper.An examination of the catheter tip and marker revealed no damage.The catheter body was accordioned between 5.2 cm and 9.8 cm from the distal tip.No other anomalies were noted.¿ testing/analysis: the pipeline flex shield was pushed out from the catheter with difficulty.The total and usable lengths were measured and found to be within specifications.The catheter was flushed with water and was found to be patent.An in-house 0.026¿ mandrel was then tested by running it through the catheter hub, successfully passing through without issues.However, resistance was observed at the damaged locations.¿ conclusion: based on the returned devices, the customer's report of "failure to open at the distal, middle, proximal" was not confirmed, as the distal and proximal ends of the braid were found open and frayed.The cause of the failure to open could not be determined.Possible causes for this failure include vessel tortuosity, a damaged braid, or deployment of the braid in a vessel bend.The customer reported that the vessel tortuosity was moderate, ruling it out as a potential cause.It is possible that damage to the braid and its deployment in the vessel bend may have contributed to the failure to open.Such damage can occur due to over-manipulation, improper deployment technique, or resistance encountered when advancing or retracting the delivery wire, as well as during deployment or re-sheathing.The customer report of "resistance at hub" was confirmed, as the pipeline flex shield braid was found stuck at the catheter's proximal segment.The observed damage to the catheter (accordioning), braid (fraying), and hypotube (stretching) suggests that high force was probably applied.This damage may have occurred when the customer attempted to advance or withdraw the pipeline flex shield through the catheter, encountering resistance.Possible causes of the resistance include vessel tortuosity and the lack of a continuous flush with heparinized saline during delivery.However, the customer indicated that the vessel tortuosity was moderate, ruling it out as a potential cause.A lack of continuous flushing may have contributed to the resistance issue.Possible causes of resistance at the hub include: using a damaged device; the introducer sheath not sitting securely inside the hub; pulling back or twisting the delivery wire during insertion; the rhv not being tightened enough; or overtightening the rhv valve.The customer report of "movement during deployment" was not confirmed.Possible causes include vasospasm, vessel tortuosity, and a high-force delivery.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key23386160
Report Number2029214-2025-02274
Device Sequence Number18403779
Product Code OUT
UDI-Device Identifier00763000284541
UDI-Public(01)00763000284541(17)271014(10)B802945
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-450-20
Device Catalogue NumberPED2-450-20
Device Lot NumberB802945
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2025
Supplement Date Received by Manufacturer11/07/2025
12/30/2025
Initial Report FDA Received Date10/24/2025
Supplement Report FDA Received Date11/18/2025
01/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/14/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11...
Patient Age53 YR
Patient SexFemale